Alert archive / Kansas / Tornado Warnings in 2007

Tornado Warning 15, NWS Goodland, KS

March 28, 2007Sherman County, Kansas

NWS Goodland, KS issued this tornado warning at Mar 28, 2007, 8:11 PM MDT for Sherman County, Kansas. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2007, 8:11 PM MDT (02:11 UTC)
Expired
Mar 28, 2007, 9:00 PM MDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sherman County, KS

The radar

The Goodland radar (KGLD), 18 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 8:26 PM MDTHAIL 1.55 Se Edson, KS
Mar 28, 8:26 PM MDTTORNADO2 E Edson, KSTORNADO REPORTED WITH TRANSFORMER FLASHES
Mar 28, 8:54 PM MDTTORNADONe Edson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:59 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3911 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 290212
TORGLD
KSC181-290300-
/O.NEW.KGLD.TO.W.0015.070329T0211Z-070329T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT WED MAR 28 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN SHERMAN COUNTY IN NORTHWEST KANSAS...

* UNTIL 900 PM MDT

* AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES
  SOUTHEAST OF EDSON...OR ABOUT 19 MILES SOUTHEAST OF GOODLAND...    
  MOVING NORTH AT 45 MPH. THIS WARNING DOES NOT INCLUDE THE CITY OF  
  GOODLAND.

* THE TORNADO WILL BE NEAR...
  6 MILES EAST OF EDSON AROUND 820 PM MDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 24 AND 35.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT WEDNESDAY EVENING
FOR NORTHWESTERN KANSAS.

LAT...LON 3913 10163 3913 10140 3946 10139 3947 10162

$$

FLOYD
2 follow-up statements
000 
WWUS53 KGLD 290223
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
821 PM MDT WED MAR 28 2007

KSC181-290300-
/O.CON.KGLD.TO.W.0015.000000T0000Z-070329T0300Z/
SHERMAN KS-
821 PM MDT WED MAR 28 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR EASTERN
SHERMAN COUNTY...

AT 816 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 11 MILES SOUTHEAST OF 
EDSON...OR ABOUT 18 MILES SOUTHEAST OF GOODLAND...MOVING NORTH AT 40 
MPH.

THE TORNADO WILL BE NEAR OR JUST EAST OF ...
  EDSON AROUND 830 PM MDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 24 AND 35.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IMMEDIATELY.  
THIS IS A DANGEROUS STORM.

LAT...LON 3913 10163 3913 10140 3946 10139 3947 10162

$$

FLOYD
000 
WWUS53 KGLD 290240
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
837 PM MDT WED MAR 28 2007

KSC181-290300-
/O.CON.KGLD.TO.W.0015.000000T0000Z-070329T0300Z/
SHERMAN KS-
837 PM MDT WED MAR 28 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR EASTERN
SHERMAN COUNTY...

AT 836 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE STRONG 
CIRCULATION ABOUT 5 MILES EAST-NORTHEAST OF EDSON MOVING NORTH AT 45 
MPH.  THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. THE TORNADO 
WILL REMAIN OVER MAINLY RURAL AREAS OF SHERMAN COUNTY.  THIS IS A 
DANGEROUS STORM.  IF YOU LIVE IN EASTERN SHERMAN COUNTY...PLEASE 
SEEK A SAFE LOCATION NOW.

LAT...LON 3913 10163 3913 10140 3946 10139 3947 10162

$$
FLOYD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Mar 28, 1:18 PM MDT, 6 hours 53 minutes earlier.

Area forecast discussion, Mar 28, 1:18 PM MDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
118 PM MDT WED MAR 28 2007

.DISCUSSION...
SPRAWLING UPPER LOW WILL DOMINATE THE SHORT TERM FORECAST PERIOD. IT
WILL BE A VERY SLOW MOVING SYSTEM. IN THAT REGARD THE GFS AND EC
WILL BE THE PREFERRED MODEL SOLUTIONS. WIDESPREAD PRECIPITATION WILL
DEVELOP THIS AFTERNOON AND TONIGHT ALONG/AHEAD OF PACIFIC FRONT.
VERY DIFFLUENT FLOW ALOFT AHEAD OF CLOSED LOW WILL SUPPORT LONG
LIVED CONVECTION. IN ADDITION...DEEP LAYER FLOW WILL BE NEARLY
PARALLEL TO SURFACE FRONT/EXPECTED STORM MOTION...SUGGESTING
TRAINING CELLS A POSSIBILITY. MODEL QPF THROUGH THURSDAY AFTERNOON
SUPPORTS WIDESPREAD 1 PLUS AMOUNTS IN EASTERN CWA...BUT LOCALLY
HIGHER AMOUNTS CERTAINLY POSSIBLE. FLASH FLOOD WATCH HOISTED TO
COVER THIS SCENARIO.

SHOULD SEE A BREAK IN PRECIPITATION LATE THURSDAY AFTERNOON INTO
THURSDAY NIGHT UNDER THE DRY SLOT. IN FACT...IF EC AND GFS ARE RIGHT
DRY SLOT WILL CONTINUE INTO FRIDAY AS SECONDARY VORT LOBE TRACKS
WELL SOUTH AND KEEPS THE AREA DRY. NONETHELESS...WILL CARRY SOME
SLIGHT AND LOW CHANCE POPS FOR SNOW THURSDAY NIGHT IN FAR WESTERN
AREAS WHERE WRAPAROUND PRECIP MAY MIGRATE OUT OF CENTRAL COLORADO.
BY SATURDAY SYSTEM WILL BE LIFTING OUT INTO THE UPPER MIDWEST WITH
DRY WESTERLY FLOW/SUBSIDENCE OVER THE AREA.

LONG TERM (SUNDAY - WEDNESDAY)...MODELS SHOW FAST ZONAL FLOW OVER
THE FORECAST AREA BEHIND DEPARTING UPPER SYSTEM. ONLY SHORTWAVE
TROUGH OF NOTE APPEARS TO STAY WELL NORTH OF THE AREA SUNDAY NIGHT
AND MONDAY. IT WILL PUSH A COLD FRONT THROUGH WITH TEMPERATURES
COOLING FOR EARLY NEXT WEEK. OTHER WEAK VORTICITY MAXES WILL BE
EJECTING OUT OF THE ROCKIES ON A REGULAR BASIS...BUT AT THIS POINT
THEY LOOK TO BE LACKING MOISTURE FOR PRECIPITATION. WILL FOLLOW HPC
GUIDANCE FOR ALL MAJOR WEATHER PARAMETERS THIS PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
     KSZ001>004-013>016-027>029-041-042.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR KSZ002>004-014>016-028-029.

NE...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
     NEZ079>081.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR NEZ080-081.

CO...WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR COZ090>092.

&&

JDK
Hazardous weather outlook, Mar 28, 10:55 AM MDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT WED MAR 28 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT WED MAR 28 2007 /1155 AM CDT WED MAR 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER PARTS OF THE
TRI-STATE AREA TODAY PRODUCING LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINFALL. TORNADOES ARE ALSO POSSIBLE.

ISOLATED THUNDERSTORMS WILL DEVELOP ALONG A PACIFIC COLD FRONT WHICH
WILL EXTEND ROUGHLY ALONG THE CO-KS BORDER BY MID-AFTERNOON. THE
COLD FRONT WILL MOVE VERY SLOWLY EAST THROUGH THE EVENING HOURS. BY
6 PM MDT...THUNDERSTORMS WILL BECOME MORE NUMEROUS AND DEVELOP INTO
A LINE OF STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS.  TORNADOES WILL ALSO BE POSSIBLE
ESPECIALLY FOR ANY DISCRETE CELLS WHICH FORM.  STORM MOTION WILL BE
NORTH-NORTHEAST AT 50 MPH.  DESPITE THE FAST STORM MOTIONS...
TRAINING OF THUNDERSTORMS WILL PRODUCE THE POTENTIAL FOR FLASH
FLOODING THIS EVENING AND OVERNIGHT...MAINLY EAST OF HIGHWAY 25.

DURING THE EVENING AND OVERNIGHT HOURS THE LINE WILL SLOW ITS
EASTWARD PROGRESSION. THE LOW LEVEL JET WILL REDEVELOP AND IN TURN
RE-ENERGIZE THE LINE OF STORMS. THE THREAT FOR HEAVY RAIN AND
FLOODING WILL CONTINUE OVERNIGHT.

A WIND ADVISORY IS IN EFFECT FROM NOON MDT (1 PM CDT) UNTIL 6 PM
MDT (7 PM CDT). STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS THE
TRI-STATE AREA...ESPECIALLY WEST OF HIGHWAY 83. WIND GUSTS TO 45
MPH ARE EXPECTED.

EXTREME FIRE DANGER WILL DEVELOP SHORTLY AFTER NOON MDT AS
RELATIVE HUMIDITY VALUES BEHIND THE DRYLINE FALL TOWARD 20
PERCENT AND STRONG SOUTH TO SOUTHWEST WINDS CONTINUE BLOW ACROSS
THE AREA. OUTDOOR BURNING OF ANY TYPE IS STRONGLY DISCOURAGED
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM MDT (4 PM CDT).

DDT/DLF

In the hours before

Local storm report, Mar 28, 7:32 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TORNADO          9 S BIRD CITY           39.62N 101.53W
03/28/2007                   CHEYENNE           KS   TRAINED SPOTTER

            LARGE WEDGE

0730 PM     TORNADO          9 S BIRD CITY           39.62N 101.53W
03/28/2007                   CHEYENNE           KS   TRAINED SPOTTER

            LARGE WEDGE TORNADO

&&

KJAMES
Local storm report, Mar 28, 7:40 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             CHEYENNE WELLS          38.82N 102.35W
03/28/2007  E1.00 INCH       CHEYENNE           CO   TRAINED SPOTTER

&&

KJAMES
Local storm report, Mar 28, 7:41 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          12 NW TRIBUNE           38.59N 101.91W
03/28/2007                   GREELEY            KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS TORNADO CROSSING COUNTY LINE

&&

MWM
Local storm report, Mar 28, 7:54 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             1 N CHEYENNE WELLS      38.83N 102.35W
03/28/2007  E0.88 INCH       CHEYENNE           CO   TRAINED SPOTTER

&&

KJAMES
Local storm report, Mar 28, 7:55 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TORNADO          1 E BIRD CITY           39.75N 101.51W
03/28/2007                   CHEYENNE           KS   STORM CHASER

            DESCRIBED BY MEDIA AS 1/2 MILE WIDE TORNADO WITH POWER
            FLASHES. VIEWED FROM 2 MILES SOUTH OF MCDONALD LOOKING
            WEST TOWARD BIRD CITY

&&

MWM
Local storm report, Mar 28, 8:04 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             ST. FRANCIS             39.77N 101.80W
03/28/2007  E2.00 INCH       CHEYENNE           KS   PUBLIC

&&

KJAMES

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 6:15 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman60 min
Mar 28, 6:17 PM MDTTornado WarningGLDSherman, Wallace58 min
Mar 28, 6:23 PM MDTTornado WarningGLDDecatur37 min
Mar 28, 6:40 PM MDTSevere Thunderstorm WarningGLDGreeley65 min
Mar 28, 6:45 PM MDTTornado WarningGLDRawlins30 min
Mar 28, 6:47 PM MDTTornado WarningGLDGreeley43 min
Mar 28, 7:10 PM MDTTornado WarningGLDCheyenne, Sherman65 min
Mar 28, 7:21 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman54 min
Mar 28, 7:27 PM MDTTornado WarningGLDGreeley, Wallace63 min
Mar 28, 7:31 PM MDTFlash Flood WarningGLDCheyenne, Sherman4 hr
Mar 28, 7:31 PM MDTFlash Flood WarningGLDCheyenne, Greeley, Sherman, Wallace4 hr
Mar 28, 7:57 PM MDTTornado WarningGLDCheyenne48 min
Mar 28, 8:01 PM MDTTornado WarningGLDWallace44 min
Mar 28, 8:10 PM MDTTornado WarningGLDCheyenne22 min
Mar 28, 8:14 PM MDTTornado WarningGLDGreeley61 min
Mar 28, 8:56 PM MDTTornado WarningGLDWallace34 min
Mar 28, 8:56 PM MDTTornado WarningGLDSherman26 min
Mar 28, 9:13 PM MDTTornado WarningGLDCheyenne47 min
Mar 28, 9:35 PM MDTSevere Thunderstorm WarningGLDWallace35 min
Mar 28, 10:43 PM MDTSevere Thunderstorm WarningGLDWichita19 min

Nearby

Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.